Alert archive / Hawaii / Flash Flood Warnings in 2012
Flash Flood Warning 15, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 8, 2012, 12:17 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 8, 2012, 12:17 PM HST (22:17 UTC)
- Expired
- Mar 8, 2012, 3:08 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 68 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 10.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 597 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
033 WGHW50 PHFO 082217 FFWHFO HIC009-090115- /O.NEW.PHFO.FF.W.0015.120308T2217Z-120309T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1217 PM HST THU MAR 8 2012 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF MAUI IN MAUI COUNTY * UNTIL 315 PM HST * AT 1206 PM HST...RADAR SHOWED CONTINUED HEAVY RAIN NEAR WAIEHU...OR ABOUT 7 MILES NORTHWEST OF KAHULUI. RADAR SHOWED RAINFALL RATES OF THREE AND A HALF TO FOUR INCHES PER HOUR. THE AREA OF HEAVY RAIN CONTINUES TO TRAIN ONTO WEST MAUI. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINDWARD WEST MAUI IAO VALLEY WAIHEE KAHAKULOA AND HONOKOHAU. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 315 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2104 15663 2104 15644 2086 15644 2086 15663 $$ FOSTER
1 follow-up statement
885 WGHW70 PHFO 090108 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 308 PM HST THU MAR 8 2012 HIC009-090115- /O.CAN.PHFO.FF.W.0015.000000T0000Z-120309T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 308 PM HST THU MAR 8 2012 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN MAUI COUNTY... WEATHER RADAR AND STREAM GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED. THUS THE FLASH FLOOD WARNING IS CANCELLED. THE GROUND IS SATURATED IN THIS AREA AND THERE IS POTENTIAL FOR MORE FLASH FLOODING IF THE SHOWERS INTENSIFY AGAIN. A FLASH FLOOD WATCH FOR THE ISLANDS OF MAUI COUNTY REMAINS IN EFFECT UNTIL 400 AM HST SATURDAY. LAT...LON 2104 15663 2104 15644 2086 15644 2086 15663 $$ FOSTER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 9:00 AM HST, 3 hours 17 minutes earlier.
Area forecast discussion, Mar 8, 9:00 AM HST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 900 AM HST THU MAR 8 2012 .SYNOPSIS... A PASSING TROUGH IS FORECAST TO KEEP THE WEATHER UNSETTLED THROUGH SATURDAY...WHILE A STRONG HIGH PRESSURE SYSTEM FAR NORTHWEST OF THE STATE MAINTAIN STRONG AND GUSTY TRADES INTO EARLY NEXT WEEK. THE SHOWERS WILL BE FOCUSED OVER THE WINDWARD AND MOUNTAIN AREAS. && .DISCUSSION... THE ECMWF /EC/ AND GFS MODELS DISAGREE ON SOME WEATHER ELEMENTS SUCH AS THE WINDS BUT BOTH AGREE ON THE LETTING UP OF THE WET WEATHER THIS SATURDAY. FOR NOW...THERE IS A BOUNDARY OR TROUGH IN THE VICINITY OF MAUI... WHERE MOST OF THE WEATHER IS OCCURRING NOW. THUNDERSTORM ACTIVITY IS DETECTED BY BOTH SATELLITE AND RADAR RIGHT OFF THE NORTH COAST OF MAUI AND THREATENS TO SPREAD ONSHORE. WIND WISE...IT APPEARS FROM WIND DATA STATEWIDE...THE STRONG GUSTY TRADES ARE ON THE WEST SIDE OF TROUGH...AND LIGHTER EASTERLY WINDS TO THE EAST. THE EC APPEARS TO PICK THIS UP WELL AND MAINTAIN THIS IDENTITY AS THE TROUGH MOVES WESTWARD. THE GFS ON THE OTHER HAND HAS THE TROUGH WEAKENING OR DISSIPATING WITH STRONG AND GUSTY TRADES SPREADING TO ALL AREAS. WE HAVE SIDED WITH THE WINDIER GFS SOLUTION. WITH THIS THREATENING WEATHER...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MAUI MOLOKAI LANAI OAHU AND KAUAI. THE THREAT OF HEAVY RAINS IS NOT IMMEDIATE FOR KAUAI NOW...BUT IS EXPECTED FROM THIS EVENING ON. WE ARE ALSO MONITORING CLOSELY THE WINDS ACROSS OAHU AND KAUAI... WHERE IT IS RATHER BLUSTERY. A WIND ADVISORY MAY BE NECESSARY THIS AFTERNOON FOR THESE TO ISLANDS IN PARTICULARLY THE UNSETTLED WEATHER IS SLATED TO CLEAR KAUAI BY LATE SATURDAY AFTERNOON WHERE THE TROUGH WILL BE WELL WEST OF KAUAI. THE STRONG TRADES...HOWEVER...ARE EXPECTED TO LAST THROUGH THE WEEKEND. && .AVIATION... CONVECTION IS ONGOING OVER THE MAUI COUNTY ALONG WITH STRONG LLVL NE WINDS. EXPECT WIDESPREAD MVFR WITH ISOLATED IFR CONDITIONS ACROSS THE CENTRAL ISLANDS AND ADJ WTRS. CB TOPS ARE REACHING FL400-FL500. A DEVELOPING UPPER LOW OVER THE WESTERN PORTION OF THE STATE WILL LEAD TO DETERIORATING CONDITIONS OVERNIGHT. AIRMETS ARE IN PLACE ACROSS THE BOARD FOR LLVL TURB...MT OBSCURATION AND ICING IN THE CONVECTIVE AREAS OVER MAUI COUNTY. THESE WILL LIKELY PERSIST WITH SOME ADJUSTMENTS THROUGH THE PD. SIGMET ROMEO IS IN EFFECT FOR TS FROM MAUI COUNTY NEWD FOR 800 MILES. THE AREA OF TS STATIONARY. && .MARINE... A HIGH SURF ADVISORY IS LIKELY FOR THE EAST FACING SHORES FOR ISLANDS EXPOSED TO A SHORT PERIOD NORTH NORTHEAST SWELL SLATED TO ARRIVE TONIGHT. THE ADVISORY WILL BE POSTED THIS AFTERNOON. THE SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR ALL HAWAIIAN WATERS FOR WINDS AND/OR COMBINED SEAS...WITH THESE CONDITIONS EXPECTED THROUGH AT LEAST SATURDAY MORNING. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR MAUI MOLOKAI LANAI OAHU KAUAI UNTIL 4 PM HST FRIDAY. SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR ALL HAWAIIAN WATERS. && LAU
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 10:23 PM HST | Areal Flood Advisory | HFO | Kalawao | 9 hr |
| Mar 7, 11:01 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 7, 11:38 PM HST | Flash Flood Warning | HFO | Kalawao | 6 hr |
| Mar 8, 6:33 AM HST | Special Marine Warning | HFO | 117 min | |
| Mar 8, 9:22 AM HST | Flash Flood Watch | HFO | Honolulu, Kauai, Kalawao | 42 hr |
| Mar 8, 9:59 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Mar 8, 10:16 AM HST | Wind Advisory | HFO | Kalawao | 17 hr |
| Mar 8, 11:41 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.